A 78-year-old client began escitalopram 2 weeks ago and now has headache, confusion, and a fall. Serum sodium is 124 mEq/L, serum osmolality is low, and urine remains concentrated. Which action should the nurse take?
1I will hold escitalopram, notify the prescriber, and follow the ordered sodium-safety plan.✓ Correct answer
2Continue escitalopram and encourage unrestricted free-water intake for the headache.
3Double escitalopram because depressive symptoms can cause poor concentration and falls.
4Give a rapid isotonic fluid bolus without an order to normalize sodium immediately.
Explanation
Older adults are at increased risk for SSRI-associated SIADH and hyponatremia. Symptomatic sodium of 124 mEq/L warrants holding the suspected medication, prompt prescriber notification, safety precautions, and carefully monitored correction based on orders.
Quick answer Treat this as symptomatic escitalopram-associated hyponatremia.
Why this is correct SSRIs can cause SIADH, especially in older adults. Headache, confusion, and a fall with sodium 124 mEq/L require the suspected drug to be held, prompt evaluation, fall and seizure precautions as indicated, and serial sodium monitoring.
Easy analogy or mental picture Too much antidiuretic effect traps free water and dilutes sodium; remove the trigger and correct slowly under monitoring.
Memory hook New SSRI plus confusion: check sodium.
NCLEX decision rule For a new medication followed by a dangerous laboratory change and neurologic symptoms, hold the suspect agent and escalate rather than treating the symptom alone.
Why the other choices are wrong Free water can worsen dilutional hyponatremia, dose escalation increases exposure, and rapid unprescribed correction can cause serious neurologic harm.
References
1DailyMed: EscitalopramSIADH, symptomatic hyponatremia, and older-adult risk
Scenario A 78-year-old woman with MDD started escitalopram 10 mg PO daily 2 weeks ago. She now has headache, nausea, confusion, and one witnessed fall. Vital signs: BP 118/68, HR 82, RR 18, T 36.8°C. Labs: Na 124 mEq/L (baseline 138), K 4.1, Cr 0.8, urine osmolality 480 mOsm/kg, serum osmolality 262 mOsm/kg, urine Na 60 mEq/L → consistent with SIADH. No signs of dehydration or volume overload. Home meds: escitalopram, atorvastatin, calcium-vitamin D.
SIADH — Syndrome of Inappropriate ADH — euvolemic hyponatremia with concentrated urine (UOsm > SOsm) and elevated urine Na; SSRI/SNRI/carbamazepine/cyclophosphamide are common drug triggers. Treat by removing the trigger and restricting free water (~800–1000 mL/day).
Osmotic demyelination — Central pontine myelinolysis from correcting chronic hyponatremia faster than 8–10 mEq/L per 24 h; presents days later with dysarthria, dysphagia, paraparesis, and locked-in syndrome. Use slow correction; reserve hypertonic saline for severe symptomatic cases.
SSRI elderly cautions — Older adults are at higher risk of SSRI-related hyponatremia, falls (orthostasis, sedation), GI bleeding (especially with NSAIDs), and QT prolongation (citalopram has an FDA dose limit of 20 mg in age >60). Baseline Na, ECG, and review of polypharmacy are recommended.